Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 19, 2001, 3:50 PM EDT for Pike County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 19, 2001, 3:50 PM EDT (19:50 UTC)
- Expired
- May 19, 2001, 4:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pike County, KY
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 191951
SVRJKL
KYC195-192030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT SAT MAY 19 2001
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY
* UNTIL 430 PM EDT
* AT 350 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER FISHTRAP
LAKE...OR ABOUT 11 MILES SOUTHEAST OF PIKEVILLE...MOVING EAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER BIGGS AT 355 PM EDT.
OVER FEDSCREEK AT 400 PM EDT.
HAIL UP TO THE SIZE OF NICKELS...INTENSE RAIN AND STRONG WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.
HAIL THE SIZE OF NICKELS IS POSSIBLE WITH THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO TH{E NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.
LAT...LON 3749 8243 3731 8242 3734 8227 3757 8218
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM EDT, 40 minutes earlier.
Area forecast discussion, May 19, 3:10 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 310 PM EDT SAT MAY 19 2001 18Z SFC ANALYSIS SHOWS AN ELONGATED AREA OF LOW PRESSURE OVER SOUTHERN KENTUCKY. SCATTERED THUNDERSTORMS HAVE DEVELOPED SOUTH OF JKL ASSOCIATED WITH THE SWIRL OF A WEAKENING MCV. EXPECT THESE TO CONTINUE INTO THE EARLY EVENING HOURS UNTIL THE LOSS OF HEATING KILLS MOST OF THEM OFF. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE BUT MOST STORMS WILL BE BENIGN. THEN SCATTERED SHOWERS WILL REMAIN POSSIBLE OVERNIGHT IN THE WAKE OF THIS MINI-WEATHER SYSTEM. THE MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LEVEL PATTERN THIS GO AROUND. THEY ALL TAKE THE REMAINS OF THE MCV SOUTHEAST AND OUT OF THE AREA TONIGHT. FOLLOWING THAT...SLIGHT RIDGING BUILDS INTO KENTUCKY AHEAD OF A POWERFUL CLOSING OFF LOW DROPPING INTO THE NORTHERN PLAINS MONDAY. THE AVN IS A BIT FASTER WITH THIS FEATURE THAN THE OTHER TWO. LATER IN THE FORECAST PACKAGE THIS LOW CUTS OFF AND TAKES UP RESIDENCY OVER THE MIDWEST AND OHIO VALLEY. AT THE SFC...THE MESO LOW WILL LOSE DEFINITION OVER THE NEXT 24 HOURS AS IT MELDS WITH AN ARRIVING WARM FRONT FROM THE NEXT BIG WEATHER MAKER. AS THE UPPER LOW PLUNGES INTO THE STATES A POWERFUL SYSTEM WILL MOVE EAST WITH A FULL LATITUDE COLD FRONT HEADING FOR THE OHIO VALLEY. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS PM MONDAY. SEVERE WEATHER FROM THIS IS NOT OUT OF THE QUESTION GIVEN THE STEEPENING LAPS RATES AND INCREASINGLY FAVORABLE WIND FIELD. AFTER A BRIEF PERIOD OF DRY SLOTTING LATER TUESDAY... KENTUCKY WILL BE PLACED IN THE WRAP AROUND...LOW CLOUDS AREA OF THE LARGE LOW THAT PARKS OVER THE NORTHEAST. IN THE EXTENDED THE UNSEASONABLE COLD AND DEEP LOW WILL KEEP THINGS CLOUDY...DAMP AND COOL. NGM MOS NUMBERS ARE IN AGREEMENT WITH THE MAV AND LOOK REASONABLE SO WILL NOT STRAY FAR. WORK ZONES AVAILABLE SHORTLY IN THE AFOS PRODUCT SDFOZFJKL. WITH THE MAIN THUNDERSTORM THREAT NOW TO THE SOUTH THIS EVENING WILL ALLOW THE FFA OVER OUR NORTHERN COUNTIES TO EXPIRE WITH ZONE ISSUANCE. .JKL...NONE. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:02 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 43 min |
| May 19, 4:18 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 42 min |
| May 19, 4:41 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.